Alert archive / California / Wind Advisories in 2023

Wind Advisory 49, NWS Phoenix, AZ

October 9, 2023Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Oct 9, 2023, 1:21 PM PDT for Imperial County, California. It took effect at Oct 10, 2023, 5:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2023, 1:21 PM PDT (20:21 UTC)
In effect from
Oct 10, 2023, 5:00 PM PDT
Expired
Oct 11, 2023, 8:00 AM PDT
In force
15 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS75 KPSR 092021
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
121 PM MST Mon Oct 9 2023

CAZ562-101130-
/O.NEW.KPSR.WI.Y.0049.231011T0000Z-231011T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
121 PM PDT Mon Oct 9 2023

...WIND ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 8 AM PDT
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM Tuesday to 8 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
343 
WWUS75 KPSR 100802
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
102 AM MST Tue Oct 10 2023

CAZ562-102200-
/O.CON.KPSR.WI.Y.0049.231011T0000Z-231011T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
102 AM PDT Tue Oct 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM PDT WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 8 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
388 
WWUS75 KPSR 102008
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
108 PM MST Tue Oct 10 2023

CAZ562-110415-
/O.CON.KPSR.WI.Y.0049.231011T0000Z-231011T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
108 PM PDT Tue Oct 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM PDT WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. 

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 8 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
002 
WWUS75 KPSR 102037
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
137 PM MST Tue Oct 10 2023

CAZ562-110900-
/O.CON.KPSR.WI.Y.0049.231011T0000Z-231011T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
137 PM PDT Tue Oct 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 AM PDT WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. 

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 8 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
227 
WWUS75 KPSR 111026
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
326 AM MST Wed Oct 11 2023

CAZ562-111500-
/O.CON.KPSR.WI.Y.0049.000000T0000Z-231011T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
326 AM PDT Wed Oct 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
366 
WWUS75 KPSR 111510
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
810 AM MST Wed Oct 11 2023

CAZ562-111615-
/O.EXP.KPSR.WI.Y.0049.000000T0000Z-231011T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
810 AM PDT Wed Oct 11 2023

...WIND ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 9, 1:20 PM PDT, 1 minute earlier.

Area forecast discussion, Oct 9, 1:20 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
120 PM MST Mon Oct 9 2023

.SYNOPSIS...
Temperatures will steadily cool through the week with above normal
readings retreating closer to the seasonal average. Along with this
cooling trend, a much drier airmass will filter into the region
bringing a prolonged period of clear skies, albeit with a period of
breezy conditions during the middle of the week. Early next week,
temperatures should warm back into an above normal category as the
dry weather continues.

&&

.DISCUSSION...
Although a blocking pattern continues across the western hemisphere,
there are signs of realignment with strong Pacific jet energy and a
series of deep negative PV anomalies poised to move into the NW
Conus over the next 48 hours. With the leading edge of jet energy
already over the coastline, the persistent weak cyclonic circulation
over Arizona trapped under the western Conus ridge is finally being
dislodged. However, residual midlevel moisture juxtaposed with
favorable ascent structure again today will support elevated
convection and isolated storms over higher terrain regions of
central and eastern Arizona. Similar to the past couple days, HREF
members favor isolated showers and embedded storms forming over
mountainous areas feeding off elevated MUCape ~500 J/kg. With DCape
values above 1000 J/kg, organized outflows will be common though
larger uncertainty exists regarding the duration and ability to
descend into lower elevations fighting against an increasingly
stronger and deeper westerly wind component.

Going into the latter half of this week, ensembles remain in very
good agreement depicting shortwave and notable PV anomaly
progressing through the Great Basin placing the CWA in a northwest
flow regime. This wave will eventually enter a rapid
intensification phase over the central high plains in a textbook
case of lee cyclogenesis. While Arizona remains on the equatorward,
anti-cyclonic side of the jet streak (i.e. dry weather),
increasingly breezy conditions along with temperatures cooling
closer to the seasonal normal will be the primary impacts. The most
typical locations in SW Imperial County adjacent to terrain features
will be the most likely to experience advisory type winds Tuesday
evening through Wednesday morning, and even some rotor activity
could allow stronger gusts to briefly jump further east towards El
Centro.

Gustiness will become more prevalent through south-central Arizona
Wednesday afternoon though forecast speeds through the entire sfc-H7
layer don't appear to exceed 25kt precluding a more significant
impact. Most notable for the majority of residents will be a dry
cold front surging south such that temperatures Thursday and Friday
may not exit the 80s even in the warmest locations. This is another
classic setup where strong surface pressure rises over the Great
Basin should induce stronger northerly winds funneling down the
lower Colorado River valley potentially intersecting with some known
dust generation areas of eastern Riverside County. Through the
weekend, ensemble clusters favor some form of ridging building
across the western CONUS leading to height rises across the area.
The greatest uncertainty resides with the magnitude of ridging and
subsequent warming, however recent NBM iterations largely show
temperatures returning above seasonal normal levels.

&&

.AVIATION...Updated at 1720Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
No aviation concerns are expected during the TAF period. Winds will
follow familiar diurnal tendencies, with occasional afternoon gusts
upwards of 20 kts. Any shower and thunderstorm activity during the
afternoon hours will remain generally over high terrain areas to the
N and E of metro TAF sites. This activity will likely lead to an
earlier than usual switch to the E. Gusty winds from distant
thunderstorm outflows have the potential to reach metro TAFs this
evening, but probabilities are too (10-30%) to warrant inclusion in
the TAFs at this time. FEW-SCT mid-level clouds will be present this
afternoon, with mid and upper-level cloud decks expected this
evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation concerns are expected during the TAF period. Variable
winds at IPL early this afternoon will become more established out
the W/NW for the remainder of the period. At BLH, light S'rly winds
will prevail through the afternoon and overnight hours before
becoming more variable by early tomorrow morning. Clear skies will
give way to mid- and upper-level cloud cover starting this
afternoon.

&&

.FIRE WEATHER...
Slightly above normal temperatures will gradually cool through the
week with widespread dry conditions over all districts beginning
Tuesday. Minimum afternoon humidity levels will fall mostly in a 15-
25% range as fair to good overnight recovery in a 30-60% range
deteriorates to a poor to fair 20-45% range late in the week. Winds
will increase in strength during the middle of the week with the
passage of a weather disturbance north of the area. Widespread gusts
20-30 mph may become common, starting first in western districts
Tuesday, then spreading eastward Wednesday. This will result in
periods of localized elevated fire danger, but likely falling short
of critical thresholds. Winds should quickly relax during the end of
the week with only limited gustiness.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 5 PM Tuesday to 8 AM PDT Wednesday for
     CAZ562.

&&

DISCUSSION...18/Smith
AVIATION...RW
FIRE WEATHER...18

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.